Alert archive / Missouri / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 446, NWS St. Louis, MO

September 3, 2000Iron County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Sep 3, 2000, 5:21 PM CDT for Iron County, Missouri. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 3, 2000, 5:21 PM CDT (22:21 UTC)
Expired
Sep 3, 2000, 6:00 PM CDT
In force
39 min
Issued by
NWS St. Louis, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Iron County, MO

The radar

The St Louis radar (KLSX), 132 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 3, 5:50 PM CDTThunderstorm Wind 55 EAnnapolis, MO
Sep 3, 5:50 PM CDTThunderstorm Wind 55 EArcadia, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.4 hours before the alert went out and 284 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2000-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 705 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2000-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
705 J/kg
Mixed-layer CIN
-267 J/kg
Mixed-layer LCL
2266 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 032223
SVRSTL
MOC093-032300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
521 PM CDT SUN SEP 3 2000

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN IRON COUNTY IN SOUTHEAST MISSOURI

* UNTIL 600 PM CDT

* AT 521 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM 10 MILES WEST OF IRONTON...MOVING SOUTHEAST 
  AT 25 MPH.

* LOCATIONS IN THE PATH...
  GLOVER
  ANNAPOLIS
  HOGAN
  
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO FAN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3765 9073 3757 9078 3727 9076 3728 9056
          3765 9057

GKS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 3:30 PM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, Sep 3, 3:30 PM CDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
330 PM CDT SUN SEP 3 2000

H5 RDG FCST TO SHARPEN/BLD W/TIME AS W COAST TROF DPNS TEMPORARILY.
LG 1030MB SFC HI FCST TO BLD/BACK INTO AREA. 850MB FCST TO DRY OUT
TO MINUS 20-30 DEG BY TUE NGT. SFC DWPTS DROP INTO 50S TO LOWER 50S
W/TIME AS WELL. THIS SHUD RESULT IN AT LEAST TEMPORARY COOLING OVR
AREA SO WL DROP ALL HIGHTLIGHTS ABOUT HEAT FOR CWA.

ONE CELL HAS DEVELOPED IN NERN CNRR OF CWA AND JUST RECEIVED A RPT
OF GOLF BALL HAIL NW OF NOKOMIS. WL GO TO HELP MONITER FOR SVR WX.

.STL...NONE.

NNNN



In the hours before

Special weather statement, Sep 3, 11:30 AM CDT, 5 hours 51 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-041130-

SEVERE WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE ST LOUIS MO
1130 AM CDT SUN SEP 3 2000

SCATTERED THUNDERSTORMS ARE FORECAST ACROSS MUCH OF THE REGION THIS
AFTERNOON AND TONIGHT...MAINLY DURING THE EVENING. THERE IS A SLIGHT
CHANCE THAT LOCALLY SEVERE STORMS COULD DEVELOP IN CENTRAL ILLINOIS
NORTH OF A LINE FROM PITTSFIELD TO LITCHFIELD TO VANDALIA TO
EFFINGHAM ILLINOIS. ELSEWHERE...NO SEVERE WEATHER IS EXPECTED AND
SKYWARN ACTIVATION IS NOT ANTICIPATED.

THIS OUTLOOK COVERS THE COUNTY WARNING AREA OF THE NATIONAL WEATHER
SERVICE OFFICE IN ST LOUIS.  AREAS INCLUDED ARE PORTIONS OF CENTRAL
AND EASTERN MISSOURI AS WELL AS SOUTHWEST ILLINOIS.

PEDIGO

Nearby

Severe Thunderstorm Warnings in Missouri, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.